Fentanyl, a synthetic opioid, is 100 times stronger than morphine, meaning that the line between a therapeutic dose and an overdose is narrow. Alarmingly, synthetic opioids like fentanyl were responsible for 70,000 out of 106,000 drug overdoses in the United States.
In this guide you will discover:
- What are the most common symptoms of fentanyl overdose?
- Can fentanyl overdose effects be fatal?
- What is the most effective fentanyl OD treatment?
- How to connect with fentanyl addiction treatment in Cincinnati, OH.
Symptoms of Fentanyl Overdose
What happens during a fentanyl overdose, then? The symptoms of a fentanyl overdose may vary according to the amount of fentanyl consumed and the individual’s tolerance to opioids.
Here are some common signs and symptoms that present when someone is overdosing on fentanyl:
- Respiratory depression: Slow and shallow breathing is a hallmark symptom of fentanyl poisoning. In the event of respiratory depression, a person may exhibit difficulty breathing or even stop breathing altogether.
- Extreme drowsiness or sedation: Fentanyl intoxication and overdose can cause profound drowsiness, making it difficult for the person to stay awake or alert.
- Confusion and disorientation: An overdose on fentanyl can cause someone to become confused, disoriented, or have difficulty understanding their surroundings or communicating effectively.
- Pinpoint pupils: Fentanyl overdose often leads to pinpoint pupils, where the pupils become very small and do not react to changes in light.
- Blue lips and nails: Cyanosis, a bluish coloration of the lips and nails, can occur due to inadequate oxygenation caused by respiratory depression.
- Weakness and muscle limpness: The person’s muscles may become extremely weak, and they may take on a floppy or limp appearance.
- Slurred speech: Fentanyl overdose can affect the person’s ability to speak clearly, resulting in slurred or unintelligible speech.
- Nausea and vomiting: Some individuals may experience nausea and vomiting as a result of fentanyl overdose.
- Unresponsiveness or unconsciousness: In severe cases, a fentanyl overdose can lead to a loss of consciousness or even a coma.
The signs and symptoms of a fentanyl overdose can progress rapidly, and the condition can be life-threatening. If you suspect a fentanyl overdose, it is imperative to seek immediate medical assistance to ensure appropriate treatment and support.
If you suspect someone is experiencing an overdose on fentanyl, call 911 immediately, as it constitutes a medical emergency. The prompt administration of Narcan (naloxone) could be life-saving.
Fentanyl Overdose Side Effects
The side effects and complications of a fentanyl overdose can be fatal and include:
- Respiratory depression: Fentanyl suppresses the respiratory system, leading to slow and shallow breathing. In an overdose, breathing may become dangerously slow or stop altogether, resulting in hypoxia (lack of oxygen) and potential brain damage.
- Cardiac problems: Fentanyl overdose can cause irregular heart rhythms, low blood pressure, and decreased cardiac output. This can lead to heart failure, heart attack, or cardiac arrest.
- Central nervous system depression: Fentanyl suppresses the CNS (central nervous system), resulting in drowsiness, confusion, sedation, and loss of consciousness. In an overdose, these effects can become more pronounced and may progress to coma or a state of unresponsiveness.
- Gastrointestinal issues: Fentanyl overdose can cause nausea, vomiting, and constipation. These symptoms can be problematic if they lead to aspiration (inhaling vomit) or bowel obstruction.
- Seizures: Although less common, seizures may occur following a fentanyl overdose. These can further complicate the individual’s condition and pose additional risks.
- Increased risk of overdose-related death: Fentanyl is a highly potent opioid, and an overdose can result in a fatal outcome. The risk of death is especially high when fentanyl is combined with other CNS depressants like alcohol or benzodiazepines.
Fentanyl Overdose Treatment
The treatment of a fentanyl overdose involves immediate medical intervention and generally includes the following measures:
- Call for emergency medical assistance: If you suspect a fentanyl overdose, call for emergency assistance right away. Time is critical in such situations.
- Supportive care: The medical team will provide supportive care to stabilize the individual’s vital signs. This may include monitoring their heart rate, blood pressure, and oxygen levels. Intravenous fluids may be administered to maintain hydration.
- Naloxone administration: Naloxone (Narcan), is an opioid receptor antagonist that can rapidly reverse the effects of fentanyl and other opioids. It is typically administered as an injection or nasal spray. Naloxone can quickly restore normal breathing and consciousness in overdose cases. Medical professionals will assess the need for and administer naloxone as appropriate.
- Airway management and assisted ventilation: If the person’s breathing is severely depressed or has stopped, medical personnel will provide artificial ventilation using bag-mask ventilation or a mechanical ventilator. This helps ensure an adequate oxygen supply to the body and brain.
- Continuous monitoring: The individual’s vital signs, including heart rate, blood pressure, respiratory rate, and oxygen saturation, will be closely monitored. This monitoring helps assess the effectiveness of the treatment and detect any complications that may arise.
- Support and observation: After stabilization, the person will typically be admitted to a hospital or drug rehab for further observation and care. This allows healthcare professionals to assess the individual’s condition, manage any complications, and provide ongoing support.
Can you overdose on fentanyl?
Yes, it is possible to overdose on fentanyl.
What happens when you overdose on fentanyl?
A fentanyl overdose can cause severe respiratory depression and unconsciousness, and potentially lead to death.
What does a fentanyl overdose feel like?
Fentanyl overdose may cause extreme drowsiness, confusion, slowed breathing, blue lips or nails, pinpoint pupils, and loss of consciousness.
Is a fentanyl overdose painful?
Yes, a fentanyl overdose can be painful. It can cause respiratory depression, leading to difficulty breathing, chest discomfort, and potentially painful muscle contractions.
Is fentanyl dangerous?
Yes, fentanyl is highly dangerous. It is an extremely potent synthetic opioid that can cause severe respiratory depression, overdose, and death, especially when used without medical supervision or in excessive doses.
What are the symptoms of fentanyl overdose?
Symptoms of a fentanyl overdose may include extreme drowsiness, confusion, pinpoint pupils, slowed breathing or respiratory depression, clammy skin, blue lips or nails, weak pulse, and unconsciousness.
What is fentanyl poisoning?
Fentanyl poisoning refers to the toxic effects of fentanyl on the body, typically resulting from an overdose or accidental exposure. It can lead to severe respiratory depression, organ failure, and potentially death.
Can you die from fentanyl?
Yes, it is possible to die from fentanyl use, particularly in cases of overdose. Fentanyl is significantly stronger than other opioids, and even a small amount can cause respiratory depression severe enough to result in death.
Get Treatment for Fentanyl Addiction at Ohio Recovery Centers
At Ohio Recovery Centers, we understand the complexities of opioid addiction and offer personalized treatment programs tailored to address addictions to fentanyl or other substances.
Research indicates that intensive outpatient treatment can be equally effective as residential rehab for mild to moderate addictions. Our outpatient programs provide flexibility and affordability without compromising the quality of care you receive. Choose from our range of programs, including PHPs (partial hospitalization programs), IOPs (intensive outpatient programs), and dual diagnosis treatment programs for co-occurring disorders.
Our comprehensive treatment approach combines pharmacological, behavioral, and holistic therapies, all grounded in scientific evidence. By participating in our programs, you will acquire relapse prevention strategies, coping techniques, and ongoing therapy options if needed.For immediate assistance, call (877) 679-2132 today. We are here to support you on your journey to recovery.